Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Acid Reflux and Zoloft

03/06/2001

Question:

As background, I suffer from acid reflux, asthma, arthritis and fibromyologia. I underwent cancer surgery in December(no subsequent chemo, radiation,medication from this). Just prior to this, I was put on Zoloft for my fibromyologia. After the surgery, while I was still "bedridden" I begin to develop reflux. However,since then, it has not diminished at all even when I reduce the foods, etc. that irritate it. I have been taking Tums,Gaviscon to reduce it, but they don`t really help. Is it possible that the Zoloft is aggravating this? I do get a burning sensation in my stomach, throat within an hour or so of taking it. I take it in the morning as I take Singulair at night. Thank you for your time.

Answer:

I am not aware of any direct connection between the use of Zoloft and acid reflux. In addition you stated that you already have a history of acid reflux, so that makes it even harder to conclude that it is the Zoloft. A more likely culprit for your worsening symptoms is the fact that you just had surgery and state that you were bedridden for a period of time. Prolonged periods of lying flat can result in significant reflux, especially for someone who already has reflux. When lying flat you lose the effect of gravity which is a main way to clear the stomach acid from the esophagus when you are sitting or standing. I suggest a visit to your doctor so that you can be treated with more potent medication to treat the acid reflux, or, if you have never had an endoscopy test to examine the lining of your esophagus, this might be a good time to have one.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

John D Long, MD
Assistant Professor of Clinical Medicine
College of Medicine
University of Cincinnati